Alert archive / Idaho / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 13, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 29, 2020, 4:31 PM MDT for Oneida County, Power County, Idaho. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2020, 4:31 PM MDT (22:31 UTC)
- Expired
- May 29, 2020, 4:52 PM MDT
- In force
- 21 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Oneida County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 78 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 4:31 PM MDT | HAIL 1 | 2 Nnw Roy, ID | OFF DUTY NWS EMPLOYEE REPORTED HAIL COVERING THE ROAD ACROSS HIGHWAY 37 2 MILES NORTH OF ROY. MOST HAILSTONES RANGED FROM PENNY TO NICKEL SIZE WITH THE LARGEST STONES RECORDED AT QUARTER SIZE, OR 1 INCH IN DIAMETER. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2841 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
510
WUUS55 KPIH 292231
SVRPIH
IDC071-077-292315-
/O.NEW.KPIH.SV.W.0013.200529T2231Z-200529T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
431 PM MDT Fri May 29 2020
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Northwestern Oneida County in southeastern Idaho...
South central Power County in southeastern Idaho...
* Until 515 PM MDT.
* At 431 PM MDT, a severe thunderstorm was located 13 miles south of
Rockland, or 23 miles south of Neeley, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4233 11285 4240 11292 4253 11267 4243 11253
TIME...MOT...LOC 2231Z 243DEG 21KT 4239 11282
HAIL...1.00IN
WIND...60MPH
$$
McKaughan1 follow-up statement
852
WWUS55 KPIH 292252
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
452 PM MDT Fri May 29 2020
IDC071-077-292302-
/O.CAN.KPIH.SV.W.0013.000000T0000Z-200529T2315Z/
Oneida ID-Power ID-
452 PM MDT Fri May 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ONEIDA AND SOUTH
CENTRAL POWER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4233 11285 4240 11292 4253 11267 4243 11253
TIME...MOT...LOC 2250Z 243DEG 21KT 4245 11267
$$
McKaughanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:03 PM MDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 29, 2:03 PM MDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 203 PM MDT Fri May 29 2020 .SHORT TERM (Today - Sunday)... Summer-like weather in place across eastern Idaho this afternoon as the much advertised warm weather has finally arrived in full force. Temps across the Snake Plain have climbed into the mid and upper 80s already this afternoon with 90s quite likely from around Blackfoot west into the Magic Valley. Did see a brief storm skirt across the Island Park area as clouds and precip have been moving across the northern extent of the anticyclone aloft. Further to the south, have seen some CU develop over the last hour or so across NE Nevada and NW Utah. Mesoscale analysis does show pockets of instability along the Utah/Nevada border and given the persistence of hi-res CAMs showing precip across this area have bumped up PoPs across Cassia, Oneida, Power and Bannock counties through the afternoon and evening to account for this potential. Given the ample heating taking place, a strong storm certainly seems plausible. Very similar forecast expected Saturday with temps remaining well above normal with more 90s expected. Hi-res models are showing quite a bit of convective potential tomorrow afternoon as well so this remains something to watch as the global models aren't quite as excited about this. Nevertheless, have some isolated/scattered PoPs in the forecast for tomorrow afternoon. On Sunday, the ridge will get suppressed a bit to the south and east as a potent low moves into the Pacific NW. This should drop temps about 10 degrees compared to Saturday but still remaining above climo. McKaughan .LONG TERM (Monday - Friday)... Expecting mainly dry and warm weather Monday as southerly flow aloft continues with only isolated thunderstorms in the central mountains. A weak wave may pass to the north Tuesday with slightly cooler conditions but still well above normal with again any thunderstorms confined to the central mountains as well as the upper snake highlands. A more substantial advancing Pacific system will likely bring much more widespread showers and thunderstorms Wednesday through Friday across the entire region. Temperatures expected to be slightly above normal through Friday. GK && .AVIATION... Have vicinity thunder all sites this afternoon and early evening excluding SUN. Storms should be isolated so unlikely to see at an airport but they will be around. Will remain VFR through Saturday. Expect similar isolated showers and thunderstorms again Saturday afternoon and evening as well. GK && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, May 29, 2:08 PM MDT, 2 hours 23 minutes before
Special Weather Statement National Weather Service Pocatello ID 208 PM MDT Fri May 29 2020 IDZ057-058-292100- Marsh and Arbon Highlands ID-Raft River Region ID- 208 PM MDT Fri May 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL POWER AND EAST CENTRAL CASSIA COUNTIES UNTIL 300 PM MDT... At 207 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles east of Malta, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rockland, Fort Hall Bannock Peak and Arbon. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4231 11315 4242 11324 4270 11273 4245 11254 TIME...MOT...LOC 2007Z 243DEG 25KT 4238 11310 McKaughan
Special weather statement, May 29, 3:02 PM MDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Pocatello ID 302 PM MDT Fri May 29 2020 IDZ055>057-292145- Eastern Magic Valley ID-Raft River Region ID- Southern Hills/Albion Mountains ID- 302 PM MDT Fri May 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POWER AND EAST CENTRAL CASSIA COUNTIES UNTIL 345 PM MDT... At 301 PM MDT, Doppler radar was tracking a strong thunderstorm near Malta, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Malta. LAT...LON 4231 11337 4239 11344 4262 11299 4243 11282 TIME...MOT...LOC 2101Z 243DEG 28KT 4238 11332 McKaughan
Special weather statement, May 29, 4:03 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Pocatello ID
403 PM MDT Fri May 29 2020
IDZ055-056-292245-
Eastern Magic Valley ID-Southern Hills/Albion Mountains ID-
403 PM MDT Fri May 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CASSIA COUNTY UNTIL
445 PM MDT...
At 403 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Oakley Reservoir, moving northeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oakley Reservoir, Almo and City Of Rocks.
LAT...LON 4199 11414 4210 11406 4229 11370 4207 11351
4199 11374
TIME...MOT...LOC 2203Z 237DEG 12KT 4205 11390
McKaughanSpecial weather statement, May 29, 4:21 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pocatello ID
421 PM MDT Fri May 29 2020
IDZ057>059-292300-
Franklin/Eastern Oneida Region ID-Marsh and Arbon Highlands ID-
Raft River Region ID-
421 PM MDT Fri May 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ONEIDA...SOUTH
CENTRAL POWER AND EASTERN CASSIA COUNTIES UNTIL 500 PM MDT...
At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Rockland, or 24 miles east of Malta, moving northeast
at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Roy.
LAT...LON 4240 11304 4260 11274 4242 11254 4241 11256
4240 11264 4230 11295
TIME...MOT...LOC 2221Z 241DEG 16KT 4237 11289
McKaughanThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:08 PM MDT | Special Weather Statement | PIH | Power | 52 min |
| May 29, 3:02 PM MDT | Special Weather Statement | PIH | Power | 43 min |
| May 29, 3:14 PM MDT | Severe Thunderstorm Warning | PIH | Cassia, Power | 46 min |
| May 29, 4:03 PM MDT | Special Weather Statement | PIH | Cassia | 42 min |
| May 29, 4:21 PM MDT | Special Weather Statement | PIH | Power | 39 min |
| May 29, 5:06 PM MDT | Special Weather Statement | PIH | Cassia | 39 min |
| May 29, 5:47 PM MDT | Special Weather Statement | PIH | Power | 58 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.